New York, 2017

Damaging Winds in New York, May 30, 2017

May 30, 2017 · NWS BGM · 2 events in 1 county or zone

Showers and thunderstorms developed along a lingering boundary that was stretched across New York and Pennsylvania Friday afternoon. These storms developed within a very unstable air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Showers and thunderstorms developed along a lingering boundary that was stretched across New York and Pennsylvania Friday afternoon. These storms developed within a very unstable air mass. Once these storms developed, they quickly moved east and some of the storms became severe producing damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 30, 1:40 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, May 30, 1:40 PM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
240 PM EDT Tue May 30 2017

.SYNOPSIS...
Showers and thunderstorms will be found across the area this
afternoon. Some of the storms could be strong to severe,
especially from the Twin Tiers northward. Another round of
showers and storms is expected Wednesday. Briefly quiet weather
will occur Thursday before more rain Friday, and an unsettled
pattern into the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
1245 PM Update...
Severe Thunderstorm Watch now in effect until 8 PM for Bradford
County PA, and for all of our Central NY counties except
Delaware-Sullivan. Convective development underway, and even in
a smaller storm that popped up in Avoca NY about a half hour
ago, there was already pea sized hail.

1145 AM Update...
A weak wave managed to fire a morning round of convection from
the Twin Tiers northeastward. With freezing level down to about
10 kft agl and minus-20 Celsius just a hair above 20 kft agl, we
did get a couple reports of pea sized hail as it came through.

A thin axis of showers and some thunder still persists along the
differential heating boundary, between solid stratus/cool
conditions in most of Northeast PA to Catskills, and the partial
sunshine/greater heating in the Finger Lakes to Syracuse-Mohawk
Valley areas. However, the main focus as to potential for severe
weather will be with anticipated newly forming convection that
should begin sprouting in western NY to central PA in just the
next couple hours or so with shortwave passage and diurnal
heating coinciding. High resolution models have come into good
agreement on a broken line or two of thunderstorms sweeping
across Finger Lakes to Central NY this afternoon, and
progressing across the rest of the region late afternoon-early
evening while losing intensity due to less instability from lack
of heating.

Our local severe weather analog tool brings up a couple of
larger hail events and sporadic wind events. Shear is top-heavy,
that is especially in the 3-6 km layer with equilibrium level
storm relative flow greater than 50 knots. This along with
freezing to minus-20 Celsius levels on the lower side seems to
point that hail is indeed a threat today, not just wind. We will
have to watch the more intense cores of any individual supercellular-
form cells for hail, as well as possible bowing segments within
any lines for wind. Convective Available Potential Energy is not
as high as more prolific hail cases, and there is a lack of dry
air in the mid levels. So while marginally severe hail of
quarter size is doable, very large hail may be more difficult
to achieve. Also, we will be in right exit region of the upper
jet, which may be a limiting factor.

Previous discussion...
Main concerns in the near term are focused around the onset of
scattered showers this morning...the initiation of strong to
possibly severe convection this afternoon...and another round of
showers and storms Wednesday.

A deepening upper trough over the Great Lakes and an embedded s/w
within the synoptic flow will supply the necessary upper level
support for broad large scale lift today. A weak surface boundary
will move in from the west and allow convective initiation to begin
along and ahead of this front. Warm air advection in the mid levels
and CAA aloft will modify mid level lapse rates favorably for
destabilization aloft. There is still some uncertainty with respect
to the sfc/boundary layer instability. A layer of low level stratus
has formed across a good portion of central NY and ne PA this
morning, and there is still some question as to when/if this will
lift and scatter out. The intensity and extent of the convection
will weigh heavily on this stable layer and when it mixes out.

An initial area of showers and weak storms currently over wrn
NY/PA is expected to move through this morning from sw to ne
and dissipate rather quickly as it moves through the forecast
area into e-central NY. These showers may prove useful in
mixing this stable layer up enough to begin the scattering out
process early. If that doesn't occur, and the stratus layer
remains in place into the late morning and early afternoon. The
amount of surface instability will be rather limited, and
therefore hinder the potential intensity of convection later in
the day. The showers and storms are expected to develop and move
in after 1-2pm in w-central NY. The mid levels will become
unstable and if the surface layer remains stable much of the
convection may become rooted above the ML...and gradually mix
down to the surface...and slowly eat away at the stratus as it
moves ewd. However, if the stable clouds mix out earlier, the
convection along the front will be able to initiate in the
boundary layer and potentially tap into more
instability...creating more favorable conditions for strong to
possibly severe storms. Deep layer shear profiles and the
potential for up to 1500 J/kg of CAPE will allow storms to
mature and produce large hail and damaging winds along with
brief heavy rain. If we don't realize that amt of CAPE, will
likely only see small hail and gusty winds. PWATs around 1 inch
will still allow for brief heavy rain into the evening. As much
as 1 inch of rain is possible. Either way, we'll see storms
later today, it is just a matter of how strong they become. SPC
has upgraded our area to a slight risk with the latest Day 1
convective outlook.

A few post frontal rain showers may exist tonight into early Wed
morning, but the overall trend should be to dry things out...at
least for a brief period. The next s/w will rotate through the
region during the day Wednesday...and once again be able to tap
into strong upper level dynamics and at least a minimal amount
of instability. Lapse rates may be a bit steeper as a push of
cold air aloft arrives and a late May sun warms the boundary
layer. Deep moisture will be less, so the threat for heavy rain
should be minimal. The primary concern will be gusty winds with
these storms.

Temperatures today and Wednesday will be able to climb into the
upper 60s and lower/mid 70s.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...

High pressure builds in Wednesday night beneath the big upper
low over western Ontario. This will bring drier air but
continued cool as the NW flow remains. High noses in on
Thursday but with the continuing NW flow and cool pool aloft
clouds and a light shower still possible, especially over the
north.

Ridging breaks down during Friday as yet another wave rotates
through the upper low. This will increase the chance of showers
late in the day.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...

Really no break in the cool and unsettled pattern through the
long term. High pressure over Canada builds in briefly on
Saturday bringing dry weather and clearing skies. Models show a
big low blowing up over the southern Great Lakes as a sharp
upper wave drops in. This system will be tapping some deep
southern stream moisture and could bring some heavier rains
Sunday into early Monday with cooler air and scattered showers
continuing through the end of the period.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
For KAVP-KBGM-KRME, stratus has yielded persistent ceiling
restrictions prior to 18Z, but focus is now on inbound
thunderstorms. They will cross the terminals roughly WSW to ESE
and could contain gusty winds and brief fuel alternate/IFR
conditions. Hail is even possible if a core passes directly
over a terminal. KELM- KITH- KSYR will be impacted first by the
storms, then KRME-KBGM. There is somewhat less certainty on the
thunderstorms reaching KAVP between 21Z and 00Z, yet it is still
more probable than not. In the wake of the storms, with a good
amount of lingering low level moisture, KBGM-KELM-KAVP will end
up developing new ceiling and/or fog-related restrictions late
tonight into early Wednesday morning; possibly other terminals
as well. Though higher gusts are possible in thunderstorms this
afternoon, winds in general will be southerly around 10 knots
this afternoon, then becoming light and more variable tonight
followed by light southwest in the morning.

Outlook...

Wednesday afternoon through early evening...Restrictions
possible from scattered showers and thunderstorms.

Wednesday night through Thursday...VFR except for possible
valley fog predawn hours at KELM.

Friday through Sunday...Potential restrictions in occasional rain
showers.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BJT/MDP
NEAR TERM...BJT/MDP
SHORT TERM...DGM
LONG TERM...DGM
AVIATION...MDP
Hazardous weather outlook, May 30, 11:44 AM EST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1244 PM EDT Tue May 30 2017

NYZ057-062-PAZ039-040-043-044-047-048-072-311645-
Delaware-Sullivan-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
1244 PM EDT Tue May 30 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected to develop this afternoon and a few of
these storms could become severe with damaging winds and large hail
the main threat. Brief heavy rain will also be possible in any
thunderstorms. The most favorable time for storms will be during the
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another round of storms is possible Wednesday. A few of these storms
could become strong to severe with damaging winds the main threat.
The most favorable time for storms will be during the afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary later today.

NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-311645-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Bradford-
1244 PM EDT Tue May 30 2017

...SEVERE THUNDERSTORM WATCH 299 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Thunderstorms are expected to develop this afternoon and a few of
these storms could become severe with damaging winds and large hail
the main threat. Brief heavy rain will also be possible in any
thunderstorms. The most favorable time for storms will be during the
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another round of storms is possible Wednesday. A few of these storms
could become strong to severe with damaging winds the main threat.
The most favorable time for storms will be during the afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 30, 11:46 AM EST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1246 PM EDT TUE MAY 30 2017

NYZ022-301715-
Steuben NY-
1246 PM EDT TUE MAY 30 2017

...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN STEUBEN COUNTY
UNTIL 115 PM EDT...

At 1246 PM EDT, Doppler radar was tracking a strong thunderstorm over
Arkport, or near Hornell, moving northeast at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Hornell, Wayland, Arkport, Cohocton, North Hornell, South Dansville,
Haskinville, Prattsburg, Perkinsville and Stony Brook State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

A severe thunderstorm watch remains in effect until 800 PM EDT for
central New York.

LAT...LON 4241 7772 4252 7772 4254 7770 4254 7766
      4257 7766 4258 7765 4258 7734 4252 7726
      4228 7767 4233 7774
TIME...MOT...LOC 1646Z 224DEG 26KT 4240 7769

DGM
Special weather statement, May 30, 12:04 PM EST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Binghamton NY
104 PM EDT TUE MAY 30 2017

NYZ022-301745-
Steuben NY-
104 PM EDT TUE MAY 30 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN STEUBEN COUNTY
UNTIL 145 PM EDT...

At 104 PM EDT, Doppler radar was tracking a strong thunderstorm over
Genesee, or 12 miles southeast of Wellsville, moving northeast at 40
mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Hornell, Canisteo, Howard, Jasper, Cameron, Greenwood, Hartsville,
West Cameron, Young Hickory and Willeyville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 800 PM EDT for
central New York.

LAT...LON 4224 7774 4241 7759 4225 7730 4200 7762
      4200 7775
TIME...MOT...LOC 1704Z 218DEG 35KT 4196 7785

DGM
Special weather statement, May 30, 12:19 PM EST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Binghamton NY
119 PM EDT TUE MAY 30 2017

NYZ015-022-301745-
Steuben NY-Yates NY-
119 PM EDT TUE MAY 30 2017

...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN YATES AND
NORTHWESTERN STEUBEN COUNTIES UNTIL 145 PM EDT...

At 119 PM EDT, Doppler radar was tracking a strong thunderstorm over
South Dansville, or near I-390 Exit 4, moving northeast at 40 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Wayland, Middlesex, Cohocton, South Dansville, Vine Valley,
Perkinsville, Stony Brook State Park and Atlanta.

A severe thunderstorm watch remains in effect until 800 PM EDT for
central New York.

LAT...LON 4253 7772 4254 7766 4258 7765 4258 7750
      4259 7737 4267 7737 4267 7736 4273 7734
      4276 7731 4276 7729 4271 7720 4238 7762
      4245 7773
TIME...MOT...LOC 1719Z 218DEG 33KT 4251 7766

DGM
Special weather statement, May 30, 2:10 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Binghamton NY
310 PM EDT TUE MAY 30 2017

NYZ015-016-301945-
Seneca NY-Yates NY-
310 PM EDT TUE MAY 30 2017

...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN SENECA AND NORTHERN
YATES COUNTIES UNTIL 345 PM EDT...

At 310 PM EDT, Doppler radar was tracking a strong thunderstorm over
Potter, or 8 miles northwest of Penn Yan, moving northeast at 50 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Seneca Falls, Waterloo, Penn Yan, Fayette, Benton, Potter, Middlesex,
Tyre, Rushville and Cayuga.

LAT...LON 4275 7733 4276 7731 4276 7698 4287 7698
      4287 7696 4301 7697 4302 7675 4300 7672
      4296 7674 4284 7672 4259 7720 4272 7735
TIME...MOT...LOC 1910Z 230DEG 43KT 4272 7721

DGM
Special weather statement, May 30, 3:14 PM EST, 1 minute before
Special Weather Statement
National Weather Service Binghamton NY
414 PM EDT TUE MAY 30 2017

NYZ009-018-036-037-302115-
Onondaga NY-Southern Oneida NY-Madison NY-Northern Oneida NY-
414 PM EDT TUE MAY 30 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN ONEIDA...
NORTHWESTERN MADISON AND NORTHEASTERN ONONDAGA COUNTIES UNTIL 515 PM
EDT...

At 413 PM EDT, Doppler radar was tracking a strong thunderstorm over
Galeville, or over Syracuse, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Lyndon around 425 PM EDT.
  Manlius around 430 PM EDT.
  Kirkville and Bridgeport around 435 PM EDT.
  Sullivan and Chittenango around 450 PM EDT.
  Canastota around 500 PM EDT.
  Lenox and Vienna around 510 PM EDT.
  Oneida and Verona around 515 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near a lake, get out of the water and move indoors or inside
a vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough to
be struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.

&&

LAT...LON 4299 7553 4298 7625 4315 7627 4319 7602
      4318 7601 4318 7594 4316 7592 4315 7589
      4321 7587 4326 7558
TIME...MOT...LOC 2013Z 263DEG 21KT 4308 7615

TAC

The radar

The Ft Drum radar (KTYX), 82 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Onondaga

When
May 30, 3:15 PM EST to 3:25 PM EST
Where
Onondaga County, 0.86 mi NW of Pitcher Hill
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
43.090, -76.130

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and uprooted numerous trees in Woodlawn Cemetery. Gravestones were damaged by this storm.

Thunderstorm Wind, Onondaga

When
May 30, 3:20 PM EST to 3:30 PM EST
Where
Onondaga County, 0.86 mi SE of Liverpool
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
43.110, -76.210

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over trees which fell on two homes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703843, 703844.